Autoimmune rheumatologic diseases
Rationale. While as many as 40% of adults with lymphoma develop hypogammaglobulinemia after receiving rituximab, the prevalence of rituximab induced hypogammaglobulinemia in pediatric patients is less clear.
Methods .We retrospectively studied IgG levels in all pediatric rheumatology patients after being given rituximab, seen 2010-2017. Diagnoses were 12 with Autoimmune CNS diseases (AICNS), 9 with ANCA vasculitis, 11 with SLE and 5 with other autoimmune diseases (RF +ve JIA, Systemic Sclerosis and Overlap Syndrome).
Results. Of 37 patients (35 receiving immunosuppressive medications including corticosteroids, cyclophosphamide, azathioprine, mycophenylate mofetil), 22 patients (60%) were found to have hypogammaglobulinemia, including 4 at baseline. Nineteen patients developed hypogammaglobulinemia within 4 months of completing rituximab therapy. Occurrence ranged from 75% in patients with AICNS to 0% in the miscellaneous group (p=0.03, Chi-square test). Severity varied among the 4 groups, with AICNS patients having more severe hypogammaglobulinemia. Of note, 3 patients with AICNS and 2 with lupus were given IgG replacement therapy for recurrent infections.
Conclusions. The prevalence of hypogammaglobulinemia in patients studied is higher than published data for adults, especially for AICNS. Onset of hypogammaglobulinemia is usually early. We speculate that possible causes of increased prevalence include lower reserve of plasma cells in children, developmentally related susceptibility to rituximab, either administered by itself or following immunosuppressive medications. We recommend close monitoring for hypogammaglobulinemia after the use of rituximab in pediatric patients.
Allergy Immunology Fellow
Ann & Robert H. Lurie Children's Hospital
Northwestern University Feinberg School of Medicine, Stanley Manne Children’s Research Center, Ann and Robert H. Lurie Children’s Hospital
Ann and Robert H. Lurie Children's Hospital of Chicago, Northwestern University